Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 115, NWS Nashville, TN

July 30, 1998Decatur County, Perry County, Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 30, 1998, 5:02 AM CDT for Decatur County, Perry County, Wayne County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1998, 5:02 AM CDT (10:02 UTC)
Expired
Jul 30, 1998, 8:00 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Decatur County, TN, Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 148 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1444 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 301004
FFWBNA
TNC039-135-181-301300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN WESTERN TENNESSEE
  PERRY COUNTY IN MIDDLE TENNESSEE
  WAYNE COUNTY IN MIDDLE TENNESSEE

* UNTIL 800 AM CDT

* AT 457 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LARGE AREA OF RAIN AND THUNDERSTORMS ABOUT TO MOVE ACROSS
  DECATUR...PERRY AND WAYNE COUNTIES. MUCH OF THIS AREA HAS RECEIVED
  CLOSE TO TWO INCHES OF RAIN FROM THUNDERSTORMS BETWEEN 330 AND 430
  AM CDT.   THIS NEXT BATCH OF RAIN AND THUNDERSTORMS WILL LIKELY
  DUMP BETWEEN   1 AND 1.5 INCHES BETWEEN NOW AND 7 AM. THIS
  EXCESSIVE RAINFALL   WILL CAUSE RAIN-SWOLLEN CREEKS AND STREAMS TO
  RISE QUICKLY OUT OF   THEIR BANKS. MOTORISTS NEED TO AVOID LOW
  WATER CROSSING DUE TO THE   HIGH PROBABILITY OF RAPI`DLY RISING
  WATER.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

MAR/WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:55 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 30, 1:55 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
155 AM CDT THU JUL 30 1998

APPRS MUCH OF MID TN WL SEE RAIN TDY AS PARAMETERS APPR TO BE COMING
TOGETHER FOR NUMEROUS SHWRS/TSTMS.

00Z U/A PLOTS DEPICT PLENTY OF WAA IN LOW LAYERS OF ATMOS OVR TN VLY
ALONG WITH DECENT CONVGNC. MEANWILE CAA OCCURRG ALOFT..HELPING TO
DESTABILIZE AMS EVEN FURTHER. JET MAX OVR ERN GRTLKS PROGGED TO BE OVR
NEW ENGLAND LATR TDY PLACING MID-SOUTH IN RIGHT ENTRANCE RGN. THE ABV
INFLUENCES ALONG WITH A VERY MOIST AMS SUPPORTS THE IDEA OF SCT/NRMS
SHWRS/TSTMS TDY OVR MID TN. XPCT TO SEE WDSPRD CNVCTV COVERAGE OVR WRN
SXNS OF MID TN AT THE BEGINNING OF THE DAY. THIS AREA SHOULD PROGRESS
EWD AS BEST LIFT IN THE LOW/MID LVLS ALSO MOVS EWD. APPRS THAT RAIN
COVERAGE WL BEGIN TO DIMINISH AFT 18Z.

XPCT TO SEE BREAK IN SHWRS/TSTMS TNGT. NEXT SHOT OF SHWRS/TSTMS OCCURS
FRI AS SFC FNT DROPS SWD INTO RGN. DIFFICULT TO FIND SIGNIFICANT UPR
LVL SUPPORT WITH FNT. THUS BEST RAIN CHCS WL LIKELY OCCUR DURG MAX
HEATG

NGM FOUS DATA APPRS TO HANDL THE SCENARIO NICELY...HINTG AT THE MOSTLY
DRY CONDITIONS TNGT AND THE RAIN CHCS AGAIN FRI. AS FAR AS QPF AMNTS...
ETA MAY HAVE BETTER HANDL ON THIS AS PRECIP WATER VALUES ARE NR 2" ACRS
THE RGN AND WELL REMAIN ABNORMALLY HIGH THRU THE FCST PD.

ONCE AGAIN...MOS HIGH TEMP GUID LOOKS TOO WARM CONSIDERG THE RAIN/CLD
COVER XPCTD BOTH DAYS.
09

BNA 85/72/85 736                          COOKEVILLE 86/70/84 646
                LAWRENCEBURG 85/73/87 736

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.